Virginia, 2018

Damaging Winds in Virginia, August 17, 2018

August 17, 2018 · NWS LWX · 22 events in 10 counties and zones

A cold front interacted with a moist and unstable air mass to produce thunderstorms across the region. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front interacted with a moist and unstable air mass to produce thunderstorms across the region. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 9:58 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 9:58 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1058 AM EDT Fri Aug 17 2018

.SYNOPSIS...
A cold front will approach the area this evening, then slowly
cross the region over the weekend. The front will remain
stalled to our south Monday before lifting northward as a warm
front on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Partly to mostly cloudy skies dominate at present as high
pressure slips away to the southeast and a cold front approaches
from the northwest. Earlier showers have dissipated though more
are approaching from WV.

This afternoon, a cold front continue moving towards us from
the west with additional showers and thunderstorms expected
to start developing over our area. Storms may start west of the
Blue Ridge in the afternoon hours and move east into the
evening. CAPE values will be between 1000 to 2500 J/kg with low
shear and marginal lapse rates. Thus, the risk of severe weather
is low, but not negligible. Precipitation may continue into the
overnight hours as the front approaches from the west.
Otherwise, temperatures today should rise into the 90s in most
of the region, but heat indices should stay just below heat
advisory thresholds (105 east, 100 west of the Blue Ridge) so no
advisories are planned. Lows tonight will drop into the 70s,
with 60s in the typically cooler spots.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will be just to our northwest early on Saturday and
over our CWA on Saturday night. This will enhance the
development of additional showers and thunderstorms over our
area. With PWAT values above 2 inches and slow moving storms,
there is again a threat of isolated flooding under strong
showers and storms. WPC has all our CWA under a Marginal Risk
for excessive rainfall on Saturday. With the front moving
slower, highs should be warmer than previously expected, with
some places possibly touching 90.

The front will slowly push south of our area Saturday night
into Sunday. Chance of showers and thunderstorms will continue
on Sunday, but most likely near the frontal boundary, however
pulses of energy aloft and troughing may allow for the
development of showers and thunderstorms throughout our area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Sfc ridge will be in place Mon-Mon night providing fair
weather. Warm front will start lifting northward on Tue with
showers and t-storms spreading ewd from the Appalachians. There
will be plenty of lift and moisture to generate widespread
showers and storms. Wind profiles appear supportive of a
damaging wind threat, but threat will be tempered by poor mid-
level lapse rates (saturated profiles). As for a flooding
threat, the mid-upper level flow will be nearly perpendicular to
the sfc front and 0-6km mean wind will be close to 20 kt
indicating showers will be relative fast movers and not persist
over one same area for too long keeping flooding threat low. Sfc
front clears the area Tue night with rapid drying in its wake
bringing a taste of early fall weather for the second half of
next week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR all terminals at present. High pressure over the western
Atlantic will continue in control weather thru midday before a
cold front approaches in the afternoon/evening hours. Showers
and thunderstorms are possible during this time. Some strong
storms may produce brief periods of IFR/LIFR over the terminals.
Possible fog early Saturday morning over some terminals.

The front will linger near our area through the weekend keeping
the chance of afternoon showers and thunderstorms each day,
which may cause sub-VFR conditions at times.

Widespread showers and t-storms are anticipated Tue with flight
restrictions likely.

&&

.MARINE...
Wind gusts are remaining below Small Craft Advisory criteria at
this time but profiles suggest that mixing will allow for gusty
winds this afternoon ahead of an approaching front. Wind gusts
could reach 20 to 25 knots, with higher gusts possible near
thunderstorms. A Small Craft Advisory is in effect for this
afternoon/evening... Cannot rule out the possibility of Special
Marine Warnings.

The front will slowly cross the region Saturday and Sunday.
Wind gusts are expected to be lighter during this time, but
periods of gusty winds due to thunderstorms are possible, but
most like Saturday than Sunday.

SCA conditions possible Tue night into Wed. T-storms Tue may
require SMWs.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 AM EDT
     Saturday for ANZ530>543.

&&

SYNOPSIS...LFR/RCM
NEAR TERM...IMR/RCM
SHORT TERM...IMR/RCM
LONG TERM...LFR
AVIATION...IMR/LFR/RCM
MARINE...IMR/LFR/RCM
Hazardous weather outlook, Aug 17, 6:24 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
724 AM EDT Fri Aug 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
724 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
724 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather via standard operating
procedures.

In the hours before

Local storm report, Aug 17, 1:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     1 ENE MOOREFIELD        39.07N  78.95W
08/17/2018                   HARDY              WV   911 CALL CENTER

            TREE DOWN ON OLD ROUTE 55 AT POWDER SPRINGS ROAD

&&

EVENT NUMBER LWX1801662

RCM

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
August 17, 1:35 PM EST
Where
Frederick County, 1.48 mi SSW of Gore
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.250, -78.360

Multiple trees were blown down across Back Creek Road.

Thunderstorm Wind, Frederick

When
August 17, 1:42 PM EST
Where
Frederick County, 1.75 mi WSW of Gainesboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -78.300

A tree was blown down near the intersection of Stony Hill Road and Farmer Jebs Lane.

Thunderstorm Wind, Frederick

When
August 17, 1:53 PM EST
Where
Frederick County, 1.48 mi SSW of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.250, -78.210

A large tree limb was blown down blocking the 3400 block of North Frederick Pike.

Thunderstorm Wind, Shenandoah

When
August 17, 1:55 PM EST
Where
Shenandoah County, 0.54 mi W of Columbia Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.870, -78.630

A tree was blown down near the intersection of Stoney Creek Road and Senedo Road.

Thunderstorm Wind, Shenandoah

When
August 17, 2:17 PM EST
Where
Shenandoah County, 2.12 mi NE of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.900, -78.490

A tree was blown down blocking the roadway near the intersection of Artz Road and Old Valley Pike.

Thunderstorm Wind, Shenandoah

When
August 17, 2:25 PM EST
Where
Shenandoah County, 1.28 mi WNW of Macanie
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.780, -78.770

A tree was blown down onto power lines near the intersection of Tussing Lane and Morning Star Road.

Thunderstorm Wind, Shenandoah

When
August 17, 2:30 PM EST
Where
Shenandoah County, 1.08 mi W of Hawkinstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.770, -78.620

A tree was blown down near I-81 near Mount Jackson.

Thunderstorm Wind, Shenandoah

When
August 17, 2:33 PM EST
Where
Shenandoah County, 1.38 mi N of Mt Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.770, -78.700

Trees were blown down near the intersection of Crooked Run Road and VA SR 263.

Thunderstorm Wind, Frederick

When
August 17, 2:38 PM EST
Where
Frederick County, 1.38 mi S of Bartonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.100, -78.220

Numerous trees were blown down in Stephens City.

Thunderstorm Wind, Rockingham

When
August 17, 2:45 PM EST
Where
Rockingham County, 1.48 mi NNE of Box Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.600, -78.890

Two trees were blown down between Cootes Store and Singers Glen. Trees were also down near the intersection of Brocks Gap Road and North Mountain Road.

Thunderstorm Wind, Clarke

When
August 17, 2:46 PM EST
Where
Clarke County, 1.48 mi SSW of White Post
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -78.110

A tree was blown down blocking Sugar Hill Road near White Post. A tree was also blown down near the intersection of Berry's Ferry Road and White Post Road.

Thunderstorm Wind, Rockingham

When
August 17, 2:55 PM EST
Where
Rockingham County, 1.28 mi WSW of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -78.800

Trees and wires were blown down near the intersection of Orchard Drive and Andrick Hill Road. A large pine tree was also blown down in the 15000 block of Evergreen Valley Road.

Thunderstorm Wind, Clarke

When
August 17, 2:57 PM EST
Where
Clarke County, 1.75 mi SE of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.050, -78.010

Multiple trees were blown down along Bishop Meade Road near US 50.

Thunderstorm Wind, Clarke

When
August 17, 3:00 PM EST
Where
Clarke County, 1.75 mi SW of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.130, -77.990

A tree was blown down on wires near the 200 block of Smallwood Lane.

Thunderstorm Wind, Rockingham

When
August 17, 3:12 PM EST
Where
Rockingham County, 1.48 mi NNW of Spring Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.420, -79.040

A large tree was blown down near the intersection of Spring Creek Road and George Wine Road. Another tree was also blown down in the 2100 block of West Dry River Road.

Thunderstorm Wind, Harrisonburg (C)

When
August 17, 3:48 PM EST
Where
Harrisonburg (C) County, 3.5 mi S of Harrisonburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.400, -78.880

Several trees were blown down near and just south of Harrisonburg.

Thunderstorm Wind, Rappahannock

When
August 17, 4:01 PM EST
Where
Rappahannock County, 2.13 mi SE of Huntly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.810, -78.090

A tree was blown down on Little Long Mountain Road.

Thunderstorm Wind, Rappahannock

When
August 17, 4:10 PM EST
Where
Rappahannock County, 1.48 mi NNE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.790, -78.110

A tree was blown down on Hittles Mill Road.

Thunderstorm Wind, Fauquier

When
August 17, 4:12 PM EST
Where
Fauquier County, 1.14 mi NE of Cresthill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.782, -77.986

A tree was blown down near the intersection of Crest Hill Road and Leeds Manor Road.

Thunderstorm Wind, Page

When
August 17, 4:15 PM EST
Where
Page County, 0.88 mi SE of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -78.460

A tree was blown down on Airport Road.

Thunderstorm Wind, Madison

When
August 17, 5:05 PM EST
Where
Madison County, 1.76 mi SW of Novum
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.460, -78.200

A tree was blown down near the intersection of West Hoover Road and Novum Church Road.

Thunderstorm Wind, Culpeper

When
August 17, 5:10 PM EST
Where
Culpeper County, 2.79 mi WSW of Reva
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.490, -78.180

A tree was blown down on Novum Road at the Culpeper County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775115, 775116, 775117, 775118, 775120, 775119, 775121, 775123, 775124, 775125, 775126, 775122, 775127, 775129, 775128, 775130, 775133, 775131, 775136, 775132, 775134, 775135.